Why am I coughing all the time like I need to clear my throat? DR ELLIE CANNON answers your questions

0

I constantly it feels like I have mucus in my throat. I always cough to try to clear it up, and I have terrible breath too. What’s wrong with me and can I do something?

Feeling like there is always mucus in the throat (something stuck in your throat is another feeling and could be cancer) is incredibly common. And more often than not, the underlying cause is with the nose or stomach, rather than the throat.

For example, excess mucus in the nasal passages can cause fluid to flow to the back of the nose and down the throat. Doctors call this post-nasal drip. Patients feel they have to constantly clear their throats and swallow to get rid of the mucus.

More often than not, the underlying cause of the feeling as if there is always mucus in the throat lies with the nose or stomach, writes DR ELLIE CANNON

More often than not, the underlying cause of the feeling as if there is always mucus in the throat lies near the nose or stomach, writes DR ELLIE CANNON

Your disturbing stories about surgical limitations

Last weekend, I asked you to write and tell me if GP practices in your area still didn’t offer in-person appointments, despite NHS guidelines saying they should.

Hundreds of you have written.

I have read many troubling letters from patients suffering from chest pain and serious infections who have only been offered telephone consultations.

Some have been prescribed powerful painkillers, such as morphine, over the phone without prior or follow-up appointments.

Other GP practices, it seems, have simply decided to shut up the store completely.

The Mail on Sunday’s Health team is now investigating further, so please keep writing to us to let us know what’s happening in your area.

Post-nasal drops can also cause bad breath, usually because the constant swallowing makes the mouth extremely dry.

A number of things can cause post-nasal drip, including allergies, chronic sinusitis, and irritation from smoking. It can also be a side effect of some medications.

Over-the-counter treatments such as antihistamines and steroid nasal sprays can control inflammation and limit the production of excess mucus.

Nasal rinse – using a sinus rinse to rinse it out with sterile water, which you can buy at most pharmacies – can also help.

Another common cause of excess fluid in the throat is acid reflux, which occurs when acid and digestive juices from the stomach travel too far down the food pipe, collect in the back of the throat and cause chronic irritation, coughing and bad breath.

If so, a pharmacist can offer antacid medications, which should help after a week or two.

If the feeling persists, make an appointment with your doctor, who may run tests to rule out rare but serious conditions.

My itchy scalp drives me crazy. It feels like my head is crawling with something all the time. Medicinal shampoo doesn’t work – what does?

Chronic itching on the scalp can be absolutely maddening, but it’s a surprisingly common reason for people to seek the help of a primary care physician.

A number of things can cause this, but most often it is because the skin has become irritated by a shampoo or other hair product.

If the itching is accompanied by severe dandruff, it is likely a skin condition called seborrheic dermatitis. You may also notice flaky, itchy skin on the face, especially in the eyebrows and around the nose.

If the problem comes and goes and you also notice red, scaly patches, it could be psoriasis – a skin disease that can also affect the arms and legs.

Medicated shampoos are hit and miss, but worth trying them initially. Look for coal tar that contain coal tar or selenium sulfide.

A number of things can cause itchiness on the scalp, but most often it is because the skin has become irritated by a shampoo or other hair product

A number of things can cause itchiness on the scalp, but most often it is because the skin has become irritated by a shampoo or other hair product

A number of things can cause itchiness on the scalp, but most often it is because the skin has become irritated by a shampoo or other hair product

No stinging effects? It still works!

I can understand why readers are concerned about the side effects of the Covid shot.

But I’ve also gotten quite a few letters from people who were concerned about the opposite: that they haven’t had any side effects at all.

In a previous column, I said that common side effects from vaccines, such as headaches and fever, are a good sign – they mean the immune system has kicked in.

However, this seems to have given rise to unnecessary concerns.

To clarify, while side effects result from your immune system doing its thing, it doesn’t mean that if you don’t have problems, it won’t work.

In fact, most people don’t get any side effects at all.

I am a good example. I didn’t get any side effects from my Covid shot. Not even a sore arm.

I stabbed my arm all afternoon after getting my injections, looking for some discomfort, but there was none. I think I’m just lucky.

Individual immune systems respond differently, but however you feel afterward, everyone will develop a similar degree of protection.

For seborrheic dermatitis, you need a shampoo that contains an anti-fungal agent called ketoconazole.

Taking an antihistamine tablet in the evening can help reduce itching and stop you from scratching, often making the pain worse. A pharmacist can advise you on non-sleepy types to take during the day. If nothing works, a doctor can prescribe medication.

Sometimes in conditions like psoriasis, they can prescribe stronger drugs, including steroids, to keep the problem at bay.

Otherwise, a powerful cream applied in the morning and evening can do the trick.

There is also a chance that the itching is caused by head lice – which can be caught by parents of their young children.

I have pain and tightness in the front of my lower leg on my morning walk. It gets easier when I get home and sit down. What is it?

Sharp, intense pain between the knee and ankle is often referred to as shin splints. It is especially likely in those who take a lot of long-distance hikes or have embarked on a new running regimen.

Sometimes it is because there has been prolonged pressure on the tibia or shin, causing inflammation of the surrounding tissue. Other times it is due to tight muscles around the knee and ankle.

Most of the time it is nothing serious. Doctors will recommend that you stop whatever exercise you are doing before gradually rebuilding the activity level. You may be advised to walk on grass rather than the sidewalk.

Ice packs or pain relievers such as acetaminophen or ibuprofen can also help relieve the pain.

Before a long walk, remember to warm up with gentle exercises and stretch afterward.

WRITE TO DR. ELLIE

Have a question for Dr. Ellie Cannon?

Email DrEllie@mailonsunday.co.uk

As the exercise regimen rebuilds, supportive trainers can prevent it from happening again. If the pain still does not go away, see a doctor or physiotherapist who can conduct further tests if necessary.

Although less common, there are a number of serious conditions that cause pain during exercise, depending on where the pain is and whether there is swelling or numbness.

If the pain is in the back of the lower leg and stops immediately when you rest, it could be a blood vessel disease known as peripheral arterial disease.

Otherwise, problems with the veins in the lower legs can play a role, as well as back problems affecting the nerves to the legs.

Diabetes, which can also cause nerve damage in the legs, is another possibility. If this is the case, you will notice that the pain also diminishes with exercise.